Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 29, 2002, 1:02 PM MDT for Carbon County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2002, 1:02 PM MDT (19:02 UTC)
- Expired
- Aug 29, 2002, 1:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Carbon County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS55 KSLC 291902 SVRSLC UTC007-291945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 100 PM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARBON COUNTY IN UTAH * UNTIL 145 PM MDT * AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUNNYSIDE...OR ABOUT 18 MILES EAST OF PRICE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTHWEST OF SUNNYSIDE AT 110 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR EXTREME EASTERN UTAH. LAT...LON 3958 11064 3944 11050 3957 11006 3981 11030
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:25 AM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 29, 9:25 AM MDT, 3 hours 37 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 925 AM MDT THU AUG 29 2002 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA TODAY. THE AIR MASS WILL BE MOIST AND UNSTABLE OVER THE NORTHERN AND EASTERN PORTIONS OF THE AREA WITH DRIER AIR OVER SOUTHWEST UTAH. THE DRIER AIR WILL SPREAD ACROSS THE REMAINDER OF THE AREA FOR FRIDAY. .DISCUSSION...SURFACE BOUNDARY AND PRESSURE TROUGH STILL LAYING ACROSS THE NW DESERT AND THE GREAT SALT LAKE. UPPER TROUGH HAS CIRCULATION CENTER OVER CENTRAL ID WITH TROUGH AXIS EXTENDING SOUTH INTO CENTRAL NV. LATEST 12Z ETA SHOWS THIS FEATURE AND ASSOCIATED POSITIVE DIFFERENTIAL VORTICITY ADVECTION ARRIVING IN NW UT BETWEEN 21Z AND 00Z. 12Z SLC SOUNDING SHOWS CLASSIC MICROBURST INVERTED V SOUNDING AND THERE WERE REPORTS OF A FEW GUSTS TO NEAR 50 MPH LAST NIGHT. ETA FORECASTS LIS BETWEEN 0 AND MINUS 2 THIS AFTERNOON FROM ABOUT SLC NORTHWARD WITH PW VALUES OF AROUND .55 INCHES. ETA AND RUC 400-850 VECTOR SHEAR STAYS AT 30 KNOTS OR BELOW ALL DAY. ALL THE ABOVE ADDS UP TO GOOD DYNAMIC FORCING ALOFT...A SURFACE BOUNDARY AND JUST ENOUGH MOISTURE AND INSTABILITY TO GENERATE WIDESPREAD THUNDERSTORMS. HOWEVER WITHOUT ADEQUATE SHEAR OR LOW LEVEL MOISTURE THE MOST LIKELY MANIFESTATION OF THESE STORMS WILL BE STRONG MICROBURST WINDS AND DRY LIGHTNING AND JUST A LITTLE RAIN. HAVE UPDATED 1ST PERIOD FORECASTS TO REMOVE WORDING THAT HAD RAIN SHOWER THREAT DECREASING IN THE AFTERNOON IN THE NW...DUE TO THE SLOWER TIMING IN NEW ETA...AND HAVE ADDED STRONG GUSTY WINDS NEAR SHOWER WORDING DUE TO MICROBURST THREAT. NO CHANGES TO SOUTHERN ZONES AT THIS TIME....EXPECT AIRMASS TO BE TOO DRY TO SUPPORT CONVECTION IN THE SOUTHWEST. SLC 31- CDC 1-0 DUNN .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:13 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 32 min |
| Aug 29, 12:28 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 47 min |
| Aug 29, 12:32 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 43 min |
| Aug 29, 1:21 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 54 min |
| Aug 29, 1:59 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 31 min |
| Aug 29, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 48 min |
| Aug 29, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Sevier | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.